[Skip to Content]
[Skip to Content Landing]
Article
May 1959

Probable Acrodermatitis Enteropathica Treated with Nystatin (Mycostatin)

Author Affiliations

Lynchburg, Va.

AMA Arch Derm. 1959;79(5):594. doi:10.1001/archderm.1959.01560170092020
Abstract

A 3-month-old Negro boy was first seen, on June 3, 1958, several weeks after a hospitalization by his pediatrician for diarrhea which had been difficult to control. The child continued to have four to five loose stools a day at the time he was seen. The pediatrician had not noted significant dermatitis during the hospitalization. A generalized dermatitis bearing some resemblance to atopic dermatitis was present. Loss of hair in the frontal region of the scalp was very marked. The child was irritable and did not eat or sleep well.

A tentative diagnosis of acrodermatitis enteropathica was made at the time of the first visit. Scrapings from the skin and fecal material were both cultured on Nickerson's medium. Both cultures were positive for candida albicans.

Because therapy with diiodohydroxyquin (Diodoquin) in acrodermatitis enteropathica has tended to be prolonged, although apparently successful, it was decided to treat

×